Mississippi, 2025

Damaging Winds in Mississippi, May 20, 2025

May 20, 2025 · NWS JAN · 9 events in 5 counties and zones

Severe storms produced damaging winds across central Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe storms produced damaging winds across central Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 20, 2:23 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, May 20, 2:23 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
323 PM CDT Tue May 20 2025

...New DISCUSSION...

.DISCUSSION...
Issued at 315 PM CDT Tue May 20 2025

Through tonight: The scenario continues to unfold as expected
with a capped warm sector that is heating up strongly well ahead
of an approaching cold front. Storms including some supercells
have developed from northern LA to eastern AR/nrn MS, and they are
just outside of our forecast area. Given that the mixing layer
depth has just about peaked now, it may take some time for a
tornado threat to ramp up, so damaging wind gusts and large hail
should be the primary threats. By early to mid this evening, as
the storms become more organized, we will see the severe threats
peak over north central to northeast MS, including for tornadoes
with effective low level shear expected to maximize in that area
and time frame. The lift associated with the front will be less
as you go south, which makes storm coverage and the overall storm
threat more conditional, especially south of the I-20 corridor
late tonight. There has been little change to timing and hazards.
/EC/

Wednesday through Monday: Cyclonic northwest flow aloft around a
large northeast CONUS trough will bring drier and slightly cooler
conditions to the forecast area making for more comfortable
conditions through late week. As is often the case this time of
year, less humidity is a very temporary condition, and the heat
and humidity will begin to build back in this weekend along with
rain chances. It looks like stormy conditions will peak late
Sunday and perhaps intol Monday ahead of a seasonably strong cold
front pushing south into the area. /EC/

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Tue May 20 2025

VFR conditions will prevail through the period with a gusty
southerly wind, as sustained winds will be up to 20mph and gusts
of up to 30mph. Expect periods of TSRA and VCTS this afternoon and
well into the evening as a line of storms pushes through the area with
periods of gusts of up to 60mph along the line. Early tomorrow
morning sites PIB and HBG will have possible low stratus/fog
dropping categories to IFR,conditions will begin to deteriorate
by 8Z and improve by 14Z. /KP/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       64  86  63  88 /  50   0   0   0
Meridian      65  86  61  90 /  60   0   0   0
Vicksburg     62  86  63  89 /  30   0   0   0
Hattiesburg   72  91  65  93 /  20   0   0   0
Natchez       64  87  64  90 /  30   0   0   0
Greenville    61  85  63  86 /  20   0   0   0
Greenwood     61  85  62  86 /  30   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

EC/SAS20/KP

In the hours before

Local storm report, May 20, 12:38 PM CST, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
138 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     Tstm Wnd Dmg     1 N Transylvania        32.70N 91.18W
05/17/2025                   East Carroll       LA   Public

            Some trees damaged in the area with a few
            down on power lines.

&&

CE
Local storm report, May 20, 3:36 PM CST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
436 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Hail             3 SSE Fountain Hill     33.31N 91.83W
05/20/2025  M1.00 Inch       Ashley             AR   Emergency Mngr

&&

CE
Special weather statement, May 20, 3:38 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
438 PM CDT Tue May 20 2025

MSZ018-202215-
Bolivar MS-
438 PM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BOLIVAR COUNTY THROUGH
515 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jersey Point, or 8 miles southwest of Rosedale, moving east at 55
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rosedale, Benoit, Beulah, and Pace around 445 PM CDT.
  Cleveland around 450 PM CDT.
  Renova, Boyle, and Merigold around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Mississippi.

&&

LAT...LON 3388 9066 3362 9066 3365 9117 3367 9123
      3370 9121 3371 9116 3366 9110 3368 9103
      3372 9106 3370 9111 3373 9115 3378 9113
      3378 9105 3376 9103 3378 9099 3380 9100
      3381 9104 3384 9107 3387 9107 3388 9106
TIME...MOT...LOC 2137Z 270DEG 47KT 3375 9111

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

19
Local storm report, May 20, 4:26 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
526 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Dmg     4 SSE Jennie            33.20N 91.26W
05/20/2025                   Chicot             AR   Storm Chaser

            Tree downed across southbound lane of US 65.
            Possible tornado.

&&

DL
Local storm report, May 20, 4:33 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
533 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tornado          4 SSE Jennie            33.21N 91.26W
05/20/2025                   Chicot             AR   Storm Chaser

            Several snapped trees near Chicot Junction.

&&

DL
Local storm report, May 20, 4:51 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
551 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Tstm Wnd Dmg     5 NNW Snyder            33.36N 91.66W
05/20/2025                   Ashley             AR   Emergency Mngr

            Power line down.

&&

CE

The radar

The Jackson/Brandon,MS radar (KDGX), 127 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 20, 5:04 PM CST
Where
Washington County, 3.47 mi E of Marathon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.070, -90.960

A tree was blown down along Highway 436 at Beargarden Road.

Thunderstorm Wind, Washington

When
May 20, 5:16 PM CST
Where
Washington County, 1.16 mi E of Murphy
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
33.120, -90.700

Multiple utility poles were snapped along Sunflower River Road in the Murphy community.

Thunderstorm Wind, Yazoo

When
May 20, 5:50 PM CST
Where
Yazoo County, 1.8 mi NW of Free Run
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.970, -90.290

A few trees were blown down in the Eden area and the far northern part of the county.

Thunderstorm Wind, Yazoo

When
May 20, 6:45 PM CST
Where
Yazoo County, 3.55 mi W of Benton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.840, -90.330

A few trees were blown down in the Yazoo City area.

Thunderstorm Wind, Madison

When
May 20, 7:32 PM CST to 7:56 PM CST
Where
Madison County, 2.7 mi WNW of Truitt to 2.41 mi ESE of Revive
Measured
60 kt (69 mph) estimated gust
Reported by
Utility Company
Coordinates
32.820, -89.940

Trees and power lines were blown down in a line across northern Madison County into Leake County.

Thunderstorm Wind, Yazoo

When
May 20, 7:43 PM CST
Where
Yazoo County, 2.71 mi SW of Dover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.670, -90.350

A few trees were blown down on the north side of town.

Thunderstorm Wind, Leake

When
May 20, 7:56 PM CST to 8:01 PM CST
Where
Leake County, 3.33 mi NNW of Ofahoma to 2 mi N of Ofahoma
Measured
60 kt (69 mph) estimated gust
Reported by
Utility Company
Coordinates
32.741, -89.730

Trees and power lines were blown down in a line across northern Madison County into Leake County.

Thunderstorm Wind, Madison

When
May 20, 8:10 PM CST
Where
Madison County, 2.33 mi E of Shocco
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
32.620, -89.860

A power line was blown down.

Thunderstorm Wind, Newton

When
May 20, 9:07 PM CST
Where
Newton County, 3.45 mi S of Cooksey
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.450, -89.220

Trees were blown down between Conehatta and Decatur.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267820, 1267830, 1267837, 1267853, 1267945, 1267903, 1272953, 1267961, 1267963.